Ask the Expert – Can Anabolic Steroids hurt my son?
Article by: Dr. Darrell Menard
Q: My 18 year old son is really into body building. He recently developed terrible acne on his face, chest and back. His dermatologist said this was very common in body builders using anabolic steroids. My son admitted he has been using anabolic steroids purchased through the internet. The dermatologist said he will likely have permanent scarring and encouraged him to quit. Are there other side effects from using anabolic steroids I should warn my son about? A worried parent.
Dear Worried parent: unfortunately your son’s story is very common. The black market sales of anabolic steroids are huge and they are marketed to athletes and to people like your son who want to be bigger and more buff. They are very popular with bouncers, firefighters, police officers and military personnel. Research shows that combined with an intense training program, anabolic steroids can help increase strength, power and endurance. The science also shows anabolic steroids cause a wide variety of physical and psychological side effects that vary from mild to life threatening.
All anabolic steroids users can develop a number of problems including: tremor, acne, impaired immune function, elevated blood pressure, muscle-tendon rupturesliver tumors, hepatitis, elevated bad cholesterol, lowered good cholesterol, heart attack and stroke. If you share needles or vials you also increase your risk of acquiring infectious diseases such as HIV and hepatitis.
In addition to the above, males using anabolic steroids can experience breast enlargement, testicular shrinkage, impotence, prostate enlargement and reduced sperm count. Women using these drugs can develop increased facial hair, clitoris enlargement, reduced breast size, male pattern baldness, menstrual problems, and a deepening of their voice. Some of the changes experienced by women are reversible, but the masculinizing effects are permanent.
The psychological effects of anabolic steroid use can be significant and include: aggressiveness, hallucinations, sleep problems, anti-social behaviour, extreme mood swings, paranoia and suicide. These changes are often referred to as “Roid Rages” and can have a devastating effect on personal relationships, professional reliability and work. Strong feelings of depression often occur when people stop taking these drugs. Although people can’t become physically addicted to anabolic steroids, they can become psychologically dependent on them.
The bottom line: while anabolic steroids may help your son build muscle, they can also cause physical and psychological side effects that are far more devastating than some scarring on his skin. Smart training a good diet and time are the safest way for your son to achieve his goals.
Dr. Darrell Menard OMM, CD, MD (former Physical Education Officer at RMC) now a Sport Medicine Physician